Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Denver/Boulder, CO

July 23, 2004Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2004, 3:22 PM MDT for Arapahoe County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2004, 3:22 PM MDT (21:22 UTC)
Expired
Jul 23, 2004, 6:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:45 PM MDTFLASH FLOOD4 E Aurora, CO2.00 INCHES RAIN IN 45 MINUTES. TOWHATEN...GUNCLUB AND PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER TWO TO THREE FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 232136 CCA
FFWBOU
COC005-240015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT FRI JUL 23 2004

CORRECTED TO REMOMVE ERRONEOUS ADDRESS OF MOBILE HOME PARK.

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER EASTERN AURORA...OR ABOUT 13 MILES EAST OF
  DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING SOUTHEAST AT
  15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN 
AURORA...ARAPAHOE PARK AND BUCKLEY AFB.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN WILL OCCUR WITH
THIS STORM IN A 45 MINUTE PERIOD.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458

$$

BARJENBRUCH
1 follow-up statement
000 
WGUS75 KBOU 232225
FFSBOU
COC005-240015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
424 PM MDT FRI JUL 23 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN ARAPAHOE 
COUNTY UNTIL 615 PM MDT...

AT 413 PM MDT...THE ARAPAHOE COUNTY SHERIFF REPORTED SIGNIFICANT 
FLOODING ON GUN CLUB ROAD BETWEEN MISSISSIPPI AND QUINCY.  THE ROAD 
WAS COVERED WITH 1 FOOT OF WATER...AND STILL RISING.
  
ALTHOUGH RAIN WAS QUICKLY DIMINISHING IN THE WARNED AREA...HIGH 
WATER AND LOCALIZED FLASH FLOODING CAN STILL BE EXPECTED UNTIL 615 
PM MDT.

RESIDENTS LIVING ALONG SMALL CREEKS AND STREAMS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND 
SEEK HIGHER GROUND.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN 
AURORA...ARAPAHOE PARK AND BUCKLEY AFB.

DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE THAT 1.25 TO 2.25 
INCHES OF RAIN FELL IN A 45 MINUTE PERIOD THIS AFTERNOON.

LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:47 AM MDT, 12 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 2:47 AM MDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 AM MDT FRI JUL 23 2004

.SHORT TERM DISCUSSION...SFC HI PRES WILL CONTINUE FROM THE NRN
PLAINS INTO ERN CO TODAY AND BRING VERY COOL TEMPS ALONG WITH
WIDESPREAD LOW CLOUDS TO MOST AREAS EAST OF THE MTNS.  WITH STABLE
AIRMASS OVER NERN CO AND LACK OF HEATING SHOULD SEE ONLY SOME SCT
-SHRA THRU THE AFTN HOURS MAINLY DUE TO SOME WEAK MID LEVEL QG
ASCENT WHICH IS FCST TO MOVE ACROSS AREA TODAY.  BEST CHC OF
CONVECTION WILL BE OVER THE HIGHER TERRAIN THIS AFTN WHICH WILL THEN
MOVE SE OVER PORTIONS OF THE FRONT RANGE URBAN CORRIDOR LATE THIS
AFTN OR EVENING IN NW FLOW ALOFT.  FLOW ALOFT IS FAIRLY STRONG SO
ANY STORMS THAT DO FORM WL MOVE RATHER QUICKLY AND LIMIT THREAT OF
VERY HEAVY RAIN DESPITE FAVORABLE PRECIPTABLE WATER VALUES.
SOUNDINGS SHOW DECENT SHEAR PROFILE HOWEVER LOW CAPES SHOULD LIMIT
SEVERE THREAT.  FOR TONIGHT WOULD EXPECT MOST PCPN TO END BEFORE
MIDNIGHT.  COULD SEE SOME AREAS OF FOG REDEVELOP AFTER MIDNIGHT OVER
NERN CO AS WEAK UPSLOPE FLOW REMAINS IN PLACE.

.LONG TERM DISCUSSION...WHILE THE UNSEASONABLY COOL AND RATHER WET
PATTERN WILL REMAIN IN PLACE THROUGH SUNDAY...THERE SHOULD BE A
MODIFICATION OF TEMPERATURES ALONG WITH SOMEWHAT LOWER CHANCES OF
PRECIPITATION AS WEAK UPPER LEVEL RIDGING AND WARMING BEGIN TO MOVE
IN.  HOWEVER...LOW TO MID LEVEL THETA-E RIDGE WILL STILL KEEP A
DECENT CHANCE OF SHOWERS AND STORMS IN THE FORECAST.

SEE LITTLE REASON TO CHANGE GOING FORECAST MUCH OTHER THAN TO COOL
OFF TEMPERATURES A BIT.  LOW CLOUDS AND SHALLOW COOL AIR WILL HAVE A
HARD TIME ERODING WITH ABUNDANT LOW LEVEL MOISTURE AND LARGE HIGH
PRESSURE SYSTEM PARKED OVER THE CENTRAL PLAINS.  SOME THREAT OF
SHOWERS LINGERING THROUGH THE NIGHT TONIGHT AS WE GET INTO THE RIGHT
REAR ENTRANCE REGION OF UPPER JET...SO KEPT CHANCE OF MORNING
SHOWERS IN SATURDAY MORNING FORECAST.  THIS ALREADY HANDLED WELL IN
GOING FORECAST.  VERY FEW CHANGES REQUIRED FOR NOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/BARJENBRUCH
Hazardous weather outlook, Jul 23, 2:10 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT FRI JUL 23 2004

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
210 PM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WITH A SURFACE HIGH OVER NEBRASKA...MOIST UPSLOPE CONDITIONS WILL
PREVAIL TODAY AND TONIGHT TO THE EAST OF THE FOOTHILLS.
TEMPERATURES WILL BE COOL...AND OCCASIONAL SHOWERS AND A FEW
THUNDERSTORMS CAN BE EXPECTED THROUGH MIDNIGHT...THEN SHOWERS WITH
AREAS OF FOG.  SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
MOUNTAINS TODAY AND EARLY THIS EVENING.  A FEW STORMS THAT MOVE OUT
OF THE FOOTHILLS WILL BE CAPABLE OF DROPPING UP TO 1.5 INCHES OF
RAIN PER HOUR...AND LOCAL FLOODING IS POSSIBLE WITH STORMS THROUGH
EARLY EVENING...ESPECIALLY OVER THE URBAN CORRIDOR AND PALMER
DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND MOIST ON SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER AND NEAR THE
MOUNTAINS AND PALMER DIVIDE. THE COOL TEMPERATURES WILL LIMIT
INSTABILITY SO THE CHANCE FOR SEVERE THUNDERSTORMS WILL REMAIN LOW.
THE MAIN THREAT FROM LATE DAY STORMS WILL BE HEAVY RAINFALL ONTO
ALREADY SATURATED GROUND THAT MAY LEAD TO LOCALIZED FLOODING.

FOR SUNDAY THROUGH THURSDAY...THE AIRMASS BEGINS A WARMING AND
DRYING TREND SO LESS WIDESPREAD AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT IS EXPECTED.  THE THREAT OF ANY SEVERE WEATHER OR
FLOODING WILL BE ADDRESSED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/MRB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:47 PM MDTFlash Flood WarningBOUAdams118 min
Jul 23, 4:05 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr
Jul 23, 5:17 PM MDTFlash Flood WarningBOUPark3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.